The DEA in NJ warns about a ‘zombie’ drug that can kill in minutes
⚫ Drug authorities in NJ issue a warning about a new zombie drug
⚫ It’s now being added to many opioids to boost euphoria
⚫ It slows down your heart rate and can cause death
There is growing concern about a tranquilizer used by veterinarians to sedate large animals that’s now being mixed with many other street drugs.
According to Tim McMahon, a special agent with the Drug Enforcement Administration in New Jersey, xylazine, also known as “tranq,” increases the euphoria of different opioids while slowing down heart rate.
Xylazine is extremely dangerous because it gives users the same high as an opioid like heroin “but if they’re administered Narcan or naloxone it’s not going to have any effect."
It's causing more overdose deaths
The National Institute on Drug Abuse reports the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% between 2015 and 2020.
McMahon said over the past few years, the DEA has seen more than a 200% increase in drug cases involving xylazine in the Northeast.
The zombie drug
Xylazine is sometimes referred to as the zombie drug because it slows down breathing and other body functions.
"It just gives a person an appearance of being completely zoned out,"McMahon said.
Xylazine is being mixed with a variety of illegal substances, which could cause the heart to completely stop.
Xylazine comes in different forms so there’s no way to know you’re ingesting it.
“Depends on the drug that it’s mixed with and how it’s presented to the user, either as a powder or a pill,” he said.
Xylazine can also cause amnesia and it is associated with skin problems, including ulcers and abscesses.
David Matthau is a reporter for New Jersey 101.5. You can reach him at firstname.lastname@example.org
Click here to contact an editor about feedback or a correction for this story.